You'll hear more about the dangers of using dietary supplements.
People often think of supplements as "safe." But new evidence shows that supplement adverse events lead to about 23,000 ED visits every year.
Over half of these visits are for CV issues, such as chest pain or palpitations, in younger people using weight loss or energy supplements.
That's because these often contain stimulants or caffeine sources such as guarana, yerba mate, kola nut, bitter orange, etc.
Use this as an opportunity to help patients use a common sense approach with supplements. Point out that "natural" doesn't mean "safe."
Give examples of plants that are well known to be toxic...poison ivy, deadly nightshade, hemlock, jimson weed, oleander, foxglove, etc.
Explain that FDA doesn't regulate supplements like Rx drugs. It doesn't require testing for efficacy and safety...or require proof of quality before marketing.
Plus, supplements aren't required to have warnings about side effects or drug interactions.
But this doesn't mean they don't exist.
For example, yohimbine can cause arrhythmias...and American ginseng can significantly decrease warfarin efficacy and INR.
If people want to use a supplement, suggest choosing one with the USP Verified Mark when possible.
Pick your battles...and know when to step in. For example, CoQ10 is unlikely to harm when used for statin muscle pain...but St. John's wort shouldn't be used with oral contraceptives because it can reduce efficacy.
Use our Natural Medicines to check for interactions, efficacy, etc...and use our Natural MedWatch to report supplement side effects. PL Detail-Document #311209